Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 262, NWS North Platte, NE

July 5, 2008Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2008, 2:44 PM MDT for Garden County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 2:44 PM MDT (20:44 UTC)
Expired
Jul 5, 2008, 3:30 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Garden County, NE

The radar

The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 052044
SVRLBF
NEC069-052130-
/O.NEW.KLBF.SV.W.0262.080705T2044Z-080705T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM MDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 330 PM MDT

* AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRESCENT LAKE NWR...OR 22 MILES NORTH OF OSHKOSH...AND MOVING EAST
  AT 19 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEER LAKE BY 250 PM MDT...
  8 MILES SOUTH OF BRITTON LAKE BY 255 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4186 10207 4154 10207 4167 10249 4180 10249
TIME...MOT...LOC 2044Z 281DEG 16KT 4172 10235

$$

GARNER
2 follow-up statements
000 
WWUS53 KLBF 052105
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM CDT SAT JUL 5 2008

NEC069-052130-
/O.CON.KLBF.SV.W.0262.000000T0000Z-080705T2130Z/
GARDEN NE-
305 PM MDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHERN GARDEN COUNTY...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DEER LAKE...OR 21 MILES NORTH OF OSHKOSH...MOVING EAST
AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GARDEN COUNTY AT 320 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4186 10207 4154 10207 4167 10249 4180 10249
TIME...MOT...LOC 2105Z 281DEG 16KT 4170 10223

$$

GARNER
000 
WWUS53 KLBF 052124
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 PM CDT SAT JUL 5 2008

NEC069-052134-
/O.EXP.KLBF.SV.W.0262.000000T0000Z-080705T2130Z/
GARDEN NE-
324 PM MDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GARDEN COUNTY WILL 
EXPIRE AT 430 PM CDT 330 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4186 10207 4154 10207 4167 10249 4180 10249
TIME...MOT...LOC 2124Z 281DEG 16KT 4168 10212

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:01 PM MDT, 43 minutes earlier.

Area forecast discussion, Jul 5, 2:01 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT SAT JUL 5 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH ACROSS NORTHWEST NEBRASKA THIS
EVENING PUSHING SOUTH TO NEAR THE KANSAS NEBRASKA STATELINE
THROUGH SUNDAY MORNING. THE FRONT WILL BE THE FOCUS FOR ISOLATED
TO SCATTERED THUNDERSTORMS THROUGH MONDAY NIGHT.

&&

.SHORT TERM...
FORECAST CHALLENGE TONIGHT WILL BE AREAL COVERAGE IN THE
DEVELOPMENT OF THUNDERSTORMS EASTWARD AS STRONG CAP INDICATED
INTO PORTIONS OF NORTH CENTRAL NEBRASKA THIS EVENING. AT 19Z THE
SURFACE ANALYSIS SHOWED THE COLD FRONT INTO THE NORTHWEST
PANHANDLE WITH THE DRYLINE EXTENDING SOUTH FROM NEAR AIA TO OGA
AND IML. RADAR MOSAIC SHOWS ISOLATED CELLS NEAR AIA AND IBM ATTM
WITH ADDITIONAL SCATTERED HIGH BASED CONVECTION LIKELY AS SURFACE
HEATING HAS LED TO STEEP LAPSE RATES ACROSS THE WEST WITH OGA AND
IML AOB THE CENTURY MARK AT 2 PM. LAPS DATA SHOWS GREATEST
INSTABILITY EAST OF THE PANHANDLE WHILE LITTLE OR NO CAP EXISTS
FROM IBM NORTHEAST THROUGH NORTH CENTRAL CHERRY COUNTY AT 19Z. NAM
RESEMBLES THE OBSERVED LAPS DATA WITH ADDITIONAL HIGH BASED
CONVECTION TO FORM LATE THIS AFTERNOON INTO THE EVENING AS COLD
FRONT PUSHES SOUTHEAST WITH 2D FRONTOGENETICAL FORCING FROM 925 TO
700 MB ACROSS THE NORTHWEST THAT SHIFTS SOUTHEAST OVERNIGHT IN
ADDITION TO MID LEVEL WAVE NAM MOVE EAST THIS EVENING. AS STORMS
CONTINUE TO DEVELOP THE LOW LEVEL JET STRENGTHENS TO 35 TO 40
KNOTS THAT MAY ENHANCE LIFT TO TO KEEP CONVECTION GOING BEYOND
EVENING INTO THE NCNTRL OVERNIGHT. FOR NOW RAISED POPS ACROSS THE
NORTH AND NCNTRL WHERE BETTER CHANNELING AND CONVERGENCE OF
MOISTURE TO HELP FUEL STORM POTENTIAL.

OVERNIGHT MOISTURE DEEPENS EAST OF THE PANHANDLE WITH CHANCE OF
THUNDERSTORMS SUNDAY INTO MONDAY AS UPPER RIDGE WEAKENS WITH
INCREASING ZONAL FLOW WHILE SURFACE FRONT STALLS OUT. THE MORE ZONAL
FLOW WILL SEND PIECES OF ENERGY EAST FOR A CHANCE OF THUNDERSTORMS
THROUGH MONDAY NIGHT. THE PRECIPITABLE WATER RATIOS ARE AOB 1 INCH
WITH MODELS QPF GENERATING QPF BULLEYES FOR MENTION OF HEAVY
RAINFALL SUNDAY NIGHT AND MONDAY NIGHT.

.LONG TERM...
TUESDAY THROUGH SUNDAY LONG RANGE MODELS MAINTAIN AN ACTIVE
NORTHERN STREAM WHILE STRENGTHENING THE BERMUDA RIDGE WESTWARD
ACROSS THE GULF STATES THROUGH SATURDAY. THE INCREASING ZONAL
PATTERN BY THURSDAY WILL LEAD TO ABOVE NORMAL TEMPERATURES
THURSDAY THROUGH SATURDAY BEFORE A STRONG UPPER WAVE CROSSES THE
NORTHWEST CONUS THAT WILL WEAKEN THE BERMUDA HIGH WITH THE MEAN FLOW
TO RESULT IN THE RETURN OF TROPICAL MOISTURE NORTHEAST ACROSS THE
DESERT SOUTHWEST. THE LONG RANGE MODELS DIVERGE BEYOND TUESDAY
IN HOW ENERGY WILL MOVE THROUGH THE NORTHERN STREAM TO LIMIT POPS
AT THIS TIME WHILE TRENDING TEMPERATURES UP.

&&

.AVIATION...

SOUTHERLY WINDS /POSSIBLY GUSTING UP TO 25 KT/ WILL PERSIST THROUGH
SATURDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
WESTERN NEB DURING THE LATE AFTERNOON...AND THEN SPREAD EAST DURING
THE EVENING. AT THIS TIME...THE KVTN TERMINAL APPEARS TO HAVE THE
GREATEST CHANCE OF EXPERIENCING THIS ACTIVITY AFTER 22Z. A FRONTAL
BOUNDARY WILL THEN MOVE SOUTH ACROSS THE REGION BY 12Z
SUNDAY...CAUSING WINDS TO BECOME NORTHEASTERLY DURING SUNDAY MORNING.

.FIRE WEATHER...

A SURFACE COLD FRONT WILL BE LOCATED OVER NORTHWEST NEBRASKA...WHILE
A PREFRONTAL TROUGH WILL BE SITUATED FROM VALENTINE...SOUTH TO
OGALLALA. SOUTH WINDS GUSTING UP TO 20-25 MPH WILL BE COMMON EAST OF
THE TROUGH...WHILE NORTHWESTERLY WINDS GUSTING FROM 15-25 MPH WEST
OF THE TROUGH ARE POSSIBLE. RH VALUES WILL BRIEFLY APPROACH 15
PERCENT ALONG AND WEST OF THE SFC TROUGH THIS AFTERNOON...WITH
ISOLATED THUNDERSTORMS POSSIBLE ACROSS THIS REGION AS WELL. THE
COMBINATION OF MODERATE WINDS...A DRY ENVIRONMENT...AND LIGHTNING
/WITH ONLY LIGHT RAIN OCCURRING WITH THE PASSING STORMS/ MAY
CREATE LOCALLY ENHANCED CONDITIONS FAVORABLE FOR EXPLOSIVE FIRE
GROWTH...AGAIN GENERALLY ALONG AND WEST OF A VALENTINE TO IMPERIAL
LINE SATURDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/KECK
Hazardous weather outlook, Jul 5, 10:50 AM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1150 AM CDT SAT JUL 5 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-061700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1150 AM CDT SAT JUL 5 2008 /1050 AM MDT SAT JUL 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF A
VALENTINE TO IMPERIAL LINE LATE THIS AFTERNOON. OTHER STORMS WILL
MOVE ACROSS NORTH CENTRAL NEBRASKA DURING THE NIGHT. DUE TO THE
HOT WELL MIXED LOW LEVEL AIRMASS LOCATED OVER WESTERN NEB...A FEW
OF THESE STORMS MAY POSE A DAMAGING WIND THREAT...EITHER IN THE
FORM OF DRY MICROBURSTS OR BOWING LINE SEGMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO SUNDAY AND
MONDAY AS A WEAK FRONT BECOMES NEARLY STATIONARY OVER THE AREA.
ABUNDANT MOISTURE WILL BE TRANSPORTED INTO THE AREA ON EAST TO
SOUTHEASTERLY WINDS...MAINTAINING FAVORABLE INSTABILITY FOR
THUNDERSTORM DEVELOPMENT. DUE TO THE COMBINATION OF HIGH MOISTURE
CONTENT AND WEAK FLOW ALOFT...SOME OF THE STORMS MAY PRODUCE HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND NIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:54 PM MDTSevere Thunderstorm WarningLBFGarden51 min
Jul 5, 2:20 PM MDTSevere Thunderstorm WarningLBFCherry40 min
Jul 5, 2:42 PM MDTTornado WarningLBFCherry33 min
Jul 5, 3:00 PM MDTSevere Thunderstorm WarningLBFCherry30 min
Jul 5, 3:12 PM MDTTornado WarningLBFCherry19 min
Jul 5, 3:17 PM MDTTornado WarningLBFCherry28 min
Jul 5, 3:22 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Jul 5, 3:28 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jul 5, 3:37 PM MDTSevere Thunderstorm WarningLBFCherry23 min
Jul 5, 3:51 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Jul 5, 4:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jul 5, 4:27 PM MDTSevere Thunderstorm WarningLBFCherry48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.